When treating patients with acne, obtaining an accurate medication history is recommended to determine if these therapies are potential causes of acne. In addition to certain prescription medications, certain dietary supplements have also been linked to acne. “A number of case reports and case series have described the onset of acne with certain dietary supplements,” explains Rajani Katta, MD. “Dietary supplement use is common in the United States, with multiple surveys showing that about half of American adults consume some type of supplement. Unfortunately, many patients are unaware these supplements are not FDA approved. Furthermore, side effects may be underreported because there are no post-marketing surveillance programs required for dietary supplements.”

Dr. Katta and colleagues have published a review article in the Dermatology Online Journal that described clinical findings reported in the literature on supplement-induced acne. “Our goal was to collect information on which dietary supplements have been reported as a cause of acne,” Dr. Katta says. Specifically, the authors reviewed dietary supplements containing vitamins B6 and B12, iodine, and whey protein as well as “muscle building” supplements that may potentially be contaminated with anabolic-androgenic steroids (Table). The review also presented data on specific mechanisms of action—known or hypothesized—for each supplement.

Vitamins B6 and B12

“One of the most important findings from our review is that even common everyday supplements like vitamins B6 and B12 may cause acne,” says Dr. Katta. “These vitamins have been linked to acne when used in high doses.” Acne lesions associated with high-dose vitamin B6 and B12 supplements have been described as monomorphic and although the pathogenesis is unknown, a number of hypotheses have been proposed.

Iodine

According to the review, iodine-related acne may be related to the use of kelp supplements and has been reported as monomorphic, inflammatory pustules on the face and upper trunk. Dr. Katta and colleagues note that iodine may be found in some vitamin and mineral supplements as well as in kelp seaweed supplements.

Whey Protein

Whey protein supplements, which are derived from milk, have become increasingly popular for bodybuilding, especially among adolescents, and are believed to support muscle growth because they are rich in branched chain amino acids. “Protein supplements should be used with caution,” Dr. Katta says. “Whey protein supplements and certain bodybuilding supplements have been linked to acne.” Although the pathogenesis is not known, theories have focused on hormonal effects related to dairy.

Anabolic-Androgenic Steroids

Acne is a common side effect of anabolic-androgenic steroid use by bodybuilders, but steroids may also be present in dietary supplements for building muscle. “Many of my patients are surprised to hear that muscle-building or bodybuilding supplements may be contaminated with anabolic-androgenic steroids,” says Dr. Katta. “For example, a study of 776 dietary supplements from the FDA tainted supplements database found that 89% of muscle building supplements were adulterated with steroid-like ingredients or synthetic steroids.” As such, it is important to ask patients about use of any muscle building supplements, not just anabolic-androgenic steroids.

Get Proactive

Dr. Katta says it is important for physicians to directly ask patients with acne about their use of any dietary supplements in addition to prescription medications.  “We cannot rely on a written medication history alone because questionnaires often fail to adequately address full nutritional supplement use,” she says. “Instead, clinicians should verbally elicit this information. We should explicitly ask if patients are taking any vitamins or muscle building or bodybuilding supplements. We also need to ask if they take iodine, kelp, or seaweed. If they answer yes, we need to provide education on the potential risks of these seemingly innocuous dietary supplements.”

According to Dr. Katta, since most of the literature on acne due to supplement use comes from case reports and case series, larger research studies are needed to better understand the mechanisms by which acne develops. “We also need to determine if other supplements might potentially be linked to acne,” she says. “Another important question for future research is how to determine which patients are most susceptible to supplement-induced acne. As we gain these insights, the hope is these data will better inform our discussions with patients.”

References

Zamil DH, Perez-Sanchez A, Katta R. Acne related to dietary supplements. Dermatol Online J. 2020:26(8):2. Available at: https://escholarship.org/uc/item/9rp7t2p2.

Kazandjieva J, Tsankov N. Drug-induced acne. Clin Dermatol. 2017;35:156-162.

Cengiz FP, Cevirgen Cemil B, Emiroglu N, Gulsel Bahali A, Onsun N. Acne located on the trunk, whey protein supplementation: Is there any association? Health Promot Perspect. 2017;7:106-108.

Kantor ED, Rehm CD, Du M, White E, Giovannucci EL. Trends in dietary supplement use among US adults from 1999-2012. JAMA. 2016;316:1464-1474.

Hensrud DD, Engle DD, Scheitel SM. Underreporting the use of dietary supplements and nonprescription medications among patients undergoing a periodic health examination. Mayo Clinic Proceedings. 1999;74:443-447.